Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 2, 2018, 8:50 PM CDT for Kenosha County, Milwaukee County, Racine County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 8:50 PM CDT (01:50 UTC)
- Expired
- May 2, 2018, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kenosha County, WI, Milwaukee County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 9:15 PM CDT | HAIL 2 | Twin Lakes, WI | PICTURES OF HAIL BETWEEN 2 AND 2.25 INCHES FROM TWIN LAKES. |
| May 2, 9:35 PM CDT | HAIL 2 | Twin Lakes, WI | PICTURES OF HAIL BETWEEN 2 AND 2.25 INCHES FROM TWIN LAKES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
166
WUUS53 KMKX 030150
SVRMKX
WIC059-079-101-030230-
/O.NEW.KMKX.SV.W.0010.180503T0150Z-180503T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
850 PM CDT WED MAY 2 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Milwaukee County in southeastern Wisconsin...
Racine County in southeastern Wisconsin...
Kenosha County in southeastern Wisconsin...
* Until 930 PM CDT.
* At 850 PM CDT, severe thunderstorms were located along a line
extending from near Bayside to Harvard, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milwaukee, Kenosha, Racine, West Allis, Wauwatosa, Greenfield, Oak
Creek, Mount Pleasant, South Milwaukee, Pleasant Prairie, Cudahy,
Whitefish Bay, Greendale, St. Francis, Hales Corners, Sturtevant,
Fox Point, Twin Lakes, Union Grove and Bayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 8830 4280 8831 4284 8826 4284 8807
4305 8807 4319 8792 4319 8790 4323 8789
4318 8787 4312 8788 4307 8785 4302 8789
4297 8783 4286 8782 4278 8774 4263 8780
4249 8779
TIME...MOT...LOC 0150Z 290DEG 43KT 4320 8785 4240 8862
HAIL...1.00IN
WIND...60MPH
$$
SPM2 follow-up statements
663
WWUS53 KMKX 030220
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
920 PM CDT WED MAY 2 2018
WIC059-079-101-030230-
/O.CON.KMKX.SV.W.0010.000000T0000Z-180503T0230Z/
Milwaukee WI-Racine WI-Kenosha WI-
920 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN MILWAUKEE...EASTERN RACINE AND KENOSHA COUNTIES...
At 919 PM CDT, severe thunderstorms were located along a line
extending from 24 miles east of St. Francis to Island Lake, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Twin
Lakes, Union Grove, Paddock Lake, Camp Lake, Silver Lake, Wind Point,
Lake Catherine, Powers Lake, Caledonia, Salem, Bristol, Elmwood Park,
North Bay, Franksville and Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 8830 4266 8810 4286 8782 4278 8774
4265 8780 4260 8780 4249 8779 4249 8830
TIME...MOT...LOC 0219Z 290DEG 43KT 4308 8742 4228 8819
HAIL...1.00IN
WIND...60MPH
$$
SPM541
WWUS53 KMKX 030226
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
926 PM CDT WED MAY 2 2018
WIC059-079-101-030235-
/O.EXP.KMKX.SV.W.0010.000000T0000Z-180503T0230Z/
Milwaukee WI-Racine WI-Kenosha WI-
926 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILWAUKEE...
EASTERN RACINE AND KENOSHA COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with these thunderstorms.
LAT...LON 4256 8830 4266 8810 4286 8782 4278 8774
4265 8780 4260 8780 4249 8779 4249 8830
TIME...MOT...LOC 0225Z 290DEG 43KT 4306 8734 4226 8811
$$
SPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:37 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 2, 6:37 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 637 PM CDT Wed May 2 2018 ...Short term/mesoscale update... .UPDATE... Ongoing convection across northern Illinois and far southeastern Wisconsin continues at this hour. The airmass across the area is fairly unstable, as it is south of the remnant outflow from last night's activity. With plenty of deep layer shear, these storms have produced several reports of severe hail and wind. For us, the main concern from any of this activity will be across the far southern tier of counties. Of as much or more interest is a fast moving line of convection moving into the western edge of the forecast area (as of 6:30 PM). This line is elevated for now, with most surface reports in the 15-25 MPH range. That said, this line will be moving into an increasingly unstable environment as it move to the east, so it will be something to watch closely. 0-3 KM shear vectors are nicely aligned, suggesting the potential for mesovortex generation if it can become rooted closer to the boundary layer. Should this happen, any mesovorts would have the potential of producing enhanced straight line winds, as well as short lived tornadoes. After these initial rounds, additional convection is still expected to push into the area from the southwest as the low level jet noses into the area later tonight. Not unlike last night, think that most of this activity will be in the form of widespread stratiform rain with embedded thunderstorms. There may still be a low end severe risk (marginally severe hail), but most of the severe risk will be with this evening's activity. && .AVIATION(00Z TAFS)... Thunderstorms will become more numerous around the terminals over the next few hours, as additional activity moves in from the west and southwest, adding the ongoing convection currently in place across northern Illinois and extreme southeastern WI. Drops to MVFR and maybe IFR can be expected around any thunderstorms, along with increased and erratic winds. Later tonight, activity should transition to more of a stratiform moderate rain with embedded thunder. There are some indications that fog and low ceilings from Lake Michigan could affect Milwaukee and Kenosha, but confidence in this is very low at this time. Rain/thunderstorm activity should push east of the area by tomorrow morning, with another quiet period during the the morning and part of the afternoon. Thunderstorms will then once again become more widespread late tomorrow afternoon and tomorrow evening/night. && .PREV DISCUSSION... (Issued 331 PM CDT Wed May 2 2018) SHORT TERM... Tonight and Thursday...Forecast confidence is medium to high: High confidence that there will be a couple rounds of showers/storms later this afternoon into tonight. Less certainty with the severe threat and exact placement/timing of storms. The first round of storms will likely impact the southeast forecast area late afternoon into early evening. This area is within the higher surface based instability and south of the advancing surface boundary. With solid bulk shear values, could see a storm or two turn severe (mainly wind or hail threat) before exiting the southeast by mid-evening. Will also be watching storms that could move in from the west. There is elevated convection over Iowa right now that is rooted along the mid-level moisture gradient. As a weak wave moves toward the area from the west/southwest, could see storms roll across southern Wisconsin. The latest HRRR is latching onto this scenario. Given the more elevated nature of these storms, thinking any severe threat would be mainly hail. Better chance to see widespread showers/storms comes late evening into tonight as the wave pushes through. This activity is expected to wind down by early Thursday morning. The surface boundary will continue to sag southward, resulting in less instability for this round. Severe threat seems marginal at best. It should be mainly dry into early afternoon Thursday. Big question tomorrow is where the effective boundary will be. The NAM is quite bullish with east/northeast winds through the day tomorrow, resulting in cooler/drier conditions...especially toward Lake Michigan. The latest ECMWF has come into better agreement with the GFS, having the boundary and southerly winds farther north into the forecast area. Gave a nod to the ECMWF/GFS in the southwest forecast area, but kept things cooler in the east similar to the NAM, as the lake is still pretty chilly. Storms are expected to develop in the west by late afternoon, and will be largely dependent on where the surface boundary is setup at the time. Will have to keep an eye on the threat for fog tonight into Thursday near Lake Michigan. It has looked soupy on webcams toward open waters. Not surprising given the higher dewpoints and chilly lake. As winds become north/northeast tonight, think there's a decent chance that fog may roll into the area. Thursday night into Friday...Forecast confidence is medium Main focus is on the next shot at the potential organized convection and heavy rainfall. The closed mid level trough propagates northeast into Wisconsin and brings a closed surface low through along with it. The general track of this surface low runs from eastern Iowa by early Thursday evening on into southeast WI overnight into Friday morning. The low level moisture transport really ramps up ahead of this surface low and creates a fairly saturated sounding with PW values up around 1.5". Deep shear profiles still looks ideal with 0-6km shear of 60kts present along with about 30kts of 0-1km shear out ahead of the surface low. While the low may not come through until the evening, there does appear to be a period in the late afternoon where instability increases to around 1000-2000J/kg of MLCAPE in southwest Wisconsin along and south of the stalled boundary. The 02.12z GFS paints a more favorable severe weather profile than the 02.12z NAM which keeps the boundary south of WI and adds in an easterly wind to reinforce it to the south. So, while uncertainty exists with the severe potential, what does appear more likely to occur is some heavy rainfall in the evening given the strong moisture transport. LONG TERM... Saturday through Sunday...Forecast confidence is medium/high The next feature of note is with a weak mid level shortwave trough that dives down from southern Canada into Wisconsin Saturday afternoon/evening. Some minor differences are out there between the NAM/GFS/ECMWF/GEM, but they all generally bring the surface low/cold front through southern Wisconsin Saturday night. The ECMWF is a bit slower with having the rain exit on Sunday morning, so will have to watch that trend. Not too excited about any severe weather chances as winds right ahead of the front do not change from around 925mb all the way up to 300mb. Skinny CAPE profile as well, so while there could be some thunder, not hefty enough to overcome the lack of deep shear. Monday through Wednesday...Forecast confidence is high 02.12z GFS and ECMWF are in good agreement for the early part of next week with having the region in weak flow aloft with a ridge of high pressure in place across the Great Lakes. This leaves seasonal conditions with no precipitation until the next trough approaches for later in the week. 850mb temperatures stick around the +5C to +8C range until that next trough approaches and some modest low level warm air advection occurs and leads to a warming trend. && MARINE... Winds got a little stronger than expected mainly for areas south of Port Washington this afternoon. Winds will ease late this afternoon into evening. Otherwise, it looks like conditions should remain below Small Craft Advisory levels for at least the next few days. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Boxell Tonight/Thursday and Aviation/Marine...Boxell Thursday Night through Wednesday...99
Hazardous weather outlook, May 2, 3:32 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 332 PM CDT Wed May 2 2018 WIZ046-047-051-052-056>060-062>072-032045- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 332 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a slight risk for severe thunderstorms into tonight in portions of south central and southeast Wisconsin. Large hail and damaging winds appear to be the most likely form of severe weather along with heavy rainfall. Chances for severe weather decrease overnight, but an isolated severe storm can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are likely again Thursday afternoon into Thursday night. There is a slight risk of severe thunderstorms from southwest to south central Wisconsin, with a marginal risk most areas to the north. Hail and wind will be the main threats again, though a tornado is not out of the question. Heavy rain and localized flooding are also concerns, given the potential for multiple rounds of storms through Thursday night. There is a chance for thunderstorms late Saturday afternoon into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into Thursday night. LMZ643>646-032045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 332 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Thunderstorms are likely tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are likely at times Thursday afternoon through Thursday night, with a chance of thunderstorms again late Saturday afternoon into Saturday night. Halbach www.weather.gov/mkx
In the hours before
Local storm report, May 2, 7:17 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
717 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL MINERAL POINT 42.86N 90.19W
05/02/2018 M1.00 INCH IOWA WI PUBLIC
PICTURE FROM SOCIAL MEDIA.
&&Local storm report, May 2, 8:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL EVANSVILLE 42.78N 89.30W
05/02/2018 E1.00 INCH ROCK WI PUBLIC
&&Local storm report, May 2, 8:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 5 SSW JANESVILLE 42.62N 89.04W
05/02/2018 M58 MPH ROCK WI ASOS
MEASURED AT THE JANESVILLE AIRPORT.
&&Local storm report, May 2, 8:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
837 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL ASHIPUN 43.21N 88.52W
05/02/2018 E1.00 INCH DODGE WI PUBLIC
BASED ON A PICTURE FROM SOCIAL MEDIA.
&&Local storm report, May 2, 8:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 3 SW JANESVILLE 42.65N 89.05W
05/02/2018 M1.50 INCH ROCK WI PUBLIC
&&Local storm report, May 2, 8:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
846 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG LAKE MILLS 43.08N 88.91W
05/02/2018 JEFFERSON WI PUBLIC
POWER OUT IN TOWN.
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:44 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 46 min |
| May 2, 7:48 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 42 min |
| May 2, 8:17 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Washington, Waukesha | 43 min |
| May 2, 8:23 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 59 min |
| May 2, 8:44 PM CDT | Special Marine Warning | MKX | 91 min | |
| May 2, 9:25 PM CDT | Special Weather Statement | MKX | Kenosha, Racine | 35 min |
| May 2, 10:10 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 50 min |
| May 3, 3:09 AM CDT | Marine Dense Fog Advisory | MKX | 7 hr | |
| May 3, 3:15 PM CDT | Flood Watch | MKX | Columbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 2 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.